Wisconsin, 2010

Damaging Wind in Wisconsin, September 2, 2010

September 2, 2010 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms ahead of a cold front moved quickly over parts of north central Wisconsin during the morning hours of September 2nd. The thunderstorms produced damaging winds and knocked down trees over parts of Taylor County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms ahead of a cold front moved quickly over parts of north central Wisconsin during the morning hours of September 2nd. The thunderstorms produced damaging winds and knocked down trees over parts of Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 2:43 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 2, 2:43 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT THU SEP 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY

AT 3 AM...A LONG WAVE TROUGH WAS LOCATED ACROSS THE NORTH PLAINS.
AHEAD OF IT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
MINNESOTA...WESTERN IOWA...AND NORTHEAST NEBRASKA. THERE WAS SOME
REPORTS OF SEVERE WEATHER EARLIER IN THE NIGHT ACROSS SOUTHWEST
MINNESOTA AND ACROSS THE OMAHA COUNTY WARNING AREA. HOWEVER AS
THESE THUNDERSTORMS HAVE MOVED OUT OF THE BETTER INSTABILITY AND
MOISTURE TRANSPORT...THE REPORTS HAVE WANED.

THE 02.00Z MODELS REMAIN IN VERY GOOD AGREEMENT THAT THIS LONG
WAVE TROUGH WILL MOVE EAST INTO THE AREA LATE THIS AFTERNOON AND
REMAIN ACROSS THE AREA INTO FRIDAY. THE MODELS ARE IN DISAGREEMENT
ON HOW MUCH INSTABILITY WILL BE LOCATED ACROSS THE AREA. THE
NAM/WRF HAS THE MIXED LAYER CAPES GENERALLY LESS THAN 700 J/KG
THROUGH THE DAY. MEANWHILE THE GFS HAS THE IN THE 1000 TO
1500 J/KG THROUGH THIS MORNING...AND THEY FALL OFF TO LESS THAN
A 1000 J/KG THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA.
AT THIS TIME...THE GFS IS VERIFYING THE BEST...SO LEANING MORE
TOWARD IT. WITH THE BEST SHEAR BEING LOCATED IN THE 0-3 KM RANGE...
THERE IS A POSSIBILITY THAT WE COULD A SEE A FEW OF THESE
THUNDERSTORMS BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS THROUGH EARLY AFTERNOON.

ON FRIDAY...THE MODELS CONTINUE TO SHOW THAT THERE WILL BE A
TIGHT SURFACE GRADIENT LOCATED ACROSS THE AREA. THIS WILL RESULT
IN SUSTAINED WINDS IN THE 15 TO 30 MPH RANGE. WITH THE BUFKIT
SOUNDINGS CONTINUING TO SUGGEST THAT WE WILL MIX UP INTO THE
750 TO 800 MB RANGE...SOME OF THE STRONGER WINDS FROM ALOFT WILL
BE ABLE TO MIX TO SURFACE AND AS A RESULT...WE SHOULD SEE WIND
GUSTS IN THE 30 TO 40 MPH RANGE. THESE WINDS SHOULD GRADUALLY
DIMINISH IN THE LATE AFTERNOON AND EARLY EVENING AS THE SURFACE
PRESSURE GRADIENT RELAXES SOME AND THE DIURNAL MIXING LOWERS. IN
ADDITION TO THE WINDS...THERE WILL ALSO BE SOME SCATTERED
INSTABILITY SHOWERS DUE TO THE COLD AIR ALOFT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

LIKE THEIR PREDECESSORS...THE 02.00Z MODELS CONTINUE TO SHOW
THAT A WARM FRONT WILL BE MOVING NORTHWARD ACROSS THE AREA ON
SUNDAY NIGHT AND LABOR DAY. HOWEVER THEY ARE DIFFERING ON HOW MUCH
PRECIPITATION WILL BE ASSOCIATED WITH IT. THE GFS SHOWS THAT THERE
WILL BE ENOUGH MOISTURE TRANSPORT INTO THE FRONT TO GENERATE SOME
PRECIPITATION DESPITE THE VERY WARM AIR ALOFT /10 TO 12C 700 MB
TEMPERATURES/. MEANWHILE THE ECMWF SHOWS THAT THE AIR COMING OUT
OF THE SOUTHERN PLAINS WILL BE TOO DRY TO GENERATE ANY
PRECIPITATION.

ONE CHANGE IN THE MODELS THIS MORNING WAS THAT THE COLD FRONT IS
NOW MOVING THROUGH THE REGION ON MONDAY NIGHT INSTEAD OF TUESDAY.
EVEN THOUGH THERE IS AGREEMENT IN THE FRONTAL TIMING...THE MODELS
DO DISAGREE ON WHETHER THERE WILL BE ANY PRECIPITATION ASSOCIATED
WITH IT. THE GFS HAS ITS FORCING A BIT FURTHER SOUTHEAST THAN THE
ECMWF. AS A RESULT...IT IS ABLE TO HELP ERODE THE STRONG CAP
ACROSS THE REGION. MEANWHILE THE ECMWF SHOWS THAT THE CAP WILL
REMAIN IN PLACE AND THE FRONT MOVES THROUGH THE FORECAST AREA WITH
LITTLE...IF ANY...PRECIPITATION.

BEYOND THIS TIME PERIOD...THERE REMAINS LITTLE RUN TO RUN
CONSISTENCY ON WHERE A MEANDERING FRONT WILL BE LOCATED AND THIS
ULTIMATELY AFFECTS THE PRECIPITATION TIMING AND TEMPERATURES.

&&

.AVIATION...TODAY INTO FRIDAY

MAIN INITIAL FOCUS FOR THIS MORNING ARE ON THE VLIFR FOG AND STRATUS
THAT HAS FORMED OVER MUCH OF SOUTHERN WISCONSIN AND THE TIMING OF
SHOWERS AND THUNDERSTORMS MAKING IT INTO THE TAF SITES.

FIRST...DENSE FOG AND VLIFR CEILINGS HAVE FORMED OVER MUCH OF
SOUTHERN WISCONSIN NORTH OF A STALLED OUT FRONT.  THESE CONDITIONS
ARE EXPECTED TO PERSIST INTO THE MID MORNING HOURS AND POSSIBLY LIFT
NORTH AS THE NEXT STORM SYSTEM TRACKS INTO THE REGION AND PULLS THE
FRONT NORTHWARDS.  UPPER LEVEL CLOUD COVERAGE MAY LIMIT HOW LOW
CONDITIONS GET AT LSE ALONG WITH STRONGER WINDS ALOFT.

THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM CENTRAL MINNESOTA THIS MORNING.  ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION LATER THIS
MORNING AND PERSIST INTO THE EARLY AFTERNOON HOURS BEFORE A COLD
FRONT SWEEPS THROUGH.  MVFR TO IFR CONDITIONS WILL BE POSSIBLE AT
TIMES WITH THESE STORMS.

AS THIS STORM SYSTEM MOVES THROUGH THE REGION AND THE COLD FRONT
MIGRATES THROUGH...WINDS WILL SHIFT AROUND TO THE WEST AND BECOME
RATHER GUSTY...PARTICULARLY ON FRIDAY WHEN SOME GUSTS ARE EXPECTED
TO BE IN THE 30 TO 40 KNOT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...HALBACH
Hazardous weather outlook, Sep 2, 3:36 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT THU SEP 2 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
436 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY THIS
MORNING.  THE THREAT OF STORMS WILL SHIFT TO THE EAST TO WESTERN
WISCONSIN THIS AFTERNOON BEFORE CLEARING OUT BY THIS EVENING.  HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS THROUGH THE DAY.

THE OVERALL THREAT FOR ANY OF THESE STORMS BECOMING SEVERE IS
RATHER LOW GIVEN THAT INSTABILITY IS NOT EXPECTED TO BE VERY HIGH
TODAY AND THAT THE COLD FRONT WILL ALREADY BE NEAR THE MISSISSIPPI
RIVER BY NOON.  THUS...IF ANY STORMS DO GO SEVERE...THE BEST CHANCES
WOULD BE ACROSS WESTERN WISCONSIN IN THE AFTERNOON.  THIS THREAT WILL
END ONCE THE COLD FRONT COMES THROUGH AND SHIFTS AROUND TO THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SUSTAINED WINDS ARE EXPECTED ON FRIDAY WITH SOME GUSTS
REACHING UP TO 40 MPH.

THERE IS A CHANCE FOR THUNDERSTORMS FROM LABOR DAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. IF
IT IS NEEDED...THE BEST CHANCES WOULD BE IN WESTERN WISCONSIN THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH

In the hours before

Special weather statement, Sep 2, 3:43 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT THU SEP 2 2010

MNZ079-086>088-WIZ032-033-021045-
BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
443 AM CDT THU SEP 2 2010

AT 439 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10
MILES NORTH OF MAXVILLE TO BLOOMING PRAIRIE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  MANTORVILLE...LAKE CITY...ORONOCO...KASSON AROUND 450 AM...
  HAYFIELD...BYRON...HIGHWAY 52 AND COUNTY 14 AROUND 500 AM...
  WABASHA...ROCHESTER AROUND 510 AM...

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH
Special weather statement, Sep 2, 4:43 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 AM CDT THU SEP 2 2010

WIZ017-029-032>034-021145-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
543 AM CDT THU SEP 2 2010

AT 538 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15
MILES WEST OF DONALD TO WICKHAM VALLEY...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  INDEPENDENCE AROUND 550 AM...
  WHITEHALL...OSSEO...BLAIR AROUND 600 AM...
  PRICE...BLAIR...6 MILES SOUTH OF JUMP RIVER AROUND 610 AM...
  THORP AROUND 620 AM...
  HUMBIRD AROUND 630 AM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH

The radar

The La Crosse radar (KARX), 163 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 2, 6:05 AM CST
Where
Taylor County, 6.04 mi WSW of Whittlesey
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
45.192, -90.448

Several trees were knocked down. Other trees were blown down as well across eastern parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255047.